NSAIDs May Increase IBD Risk

Jennifer Rackley Health Guide January 24, 2012
  • Many of us know that our prescription medications may have side effects and those things are generally tracked or discussed with our physician, but what about the over the counter medications?  

    According to Ashwin Ananthakrishnan, MD, of Massachusetts General Hospital in Boston, women who use NSAIDs are at up to a twofold increased risk in developing IBD (1).  While this still represents an overall low lifetime risk it is important to consider, especially if you have a family history of autoimmune disease or IBD.  The patients in the study reported using NSAIDs for 15 days out of the month and the study excluded asprin and acetaminophen as risk factors.


    If you currently have IBD then it may be wise to limit the use of NSAIDs when other medications could be substituted.  If you do have to use these types of medications then speak with your physician about the safest way to do so.  If you are using NSAIDs for more than two weeks per month it is likely that the issue prompting their use should be treated as well.

    As always, open communication with your physician can help prevent a lot of problems down the line.




Live Bold, Live Now Living with Crohn's Disease